Another side effect rears its ugly head

If it’s not one thing, it’s another. I’d hoped, being half through my chemo, that most of the ugly side effects I was going to experience would have shown up by now. But I guess I wasn’t to get off that easily.

Got out of the shower a couple of days ago and for the first time noticed my scalp had erupted in angry red spots, similar to zits or ingrown hairs or acne. All over my head. Yuck. After a bit of research I determined (self-diagnosis here) that it’s folliculitis, common among chemo patients. I suppose I’m lucky because mine doesn’t itch or burn the way others describe theirs, but it looks really gross. Like measles of the scalp or something.

I’ve shampooed it gently, kept it clean and dry, and have quit wearing all head coverings unless I’m leaving the house. It’s possible my preferred buff-type head coverings, which are so close fitting and perhaps not as “breathable” as other materials and styles, precipitated the eruption. I washed them all, but will try to stick to looser-fitting coverings like bandanas for a while.

Or it’s possible all this would have occurred regardless as a nearly inevitable result of chemo. Either way, I’m really annoyed. This was supposed to be my “good week,” my “live like a normal person” week, with no doctor visits or conversations and no trips to the cancer center. Yet along comes this ugly scalp thing, which immediately destroyed any hope I had of getting my increasingly fuzzy head shaved back into submission yesterday. And worse, it means I’ll have to keep my solemn promise to the nurse to call her this week if anything out of the ordinary happened. So now I’m going to have to call her. And I’d bet just about anything that although this could be diagnosed on the phone (I could even send pictures!) she’ll probably say, “You’d better come in so we can have a look at it.” And there goes half a day of what’s left of my week.

See what I mean? My life is not my own anymore. It belongs to the cancer center.

Have I mentioned I’m getting tired of this … ?

P.S. Sure enough, the nurse called back just as I was leaving for the grocery store and said they wanted/needed to see me. So I obediently headed south instead of north and killed a couple of hours at the cancer center. At least I drove myself like a normal, healthy person running an errand instead of being chauffeured like a sick old woman. It was empowering.

Came home with a prescription for an oral antibiotic (minocycline, one I’d not heard of). Figured a systemic antibiotic twice a day would do the job more efficiently than me trying to dab a topical on each and every spot — assuming I could even see them all. That in addition to warm compresses, no head coverings, and a switch to baby shampoo. The beautician had suggested tea tree oil shampoo, which I’ve seen suggested on many websites. But being a chemo patient, I figure I’d best stick with what my medical team says.

Advertisements

4 thoughts on “Another side effect rears its ugly head

  1. zenzalei Thursday, July 30, 2015 / 10:26 pm MDT

    GAH! I’m so sorry you’re dealing with this. What a PITA.

    • PiedType Friday, July 31, 2015 / 7:58 am MDT

      Thanks. And yes, it really is.

  2. Jim Wheeler Sunday, August 02, 2015 / 8:54 am MDT

    Ouch. Antibiotics usually mess up the digestive tract too, or at least that’s our experience. (Mollie has been having a running battle with UTI’s lately.) A balancing act, obviously. Your attitude is holding up – good for you.

    • PiedType Sunday, August 02, 2015 / 9:21 am MDT

      At least they seem to be working. Scalp is looking much better. Side effect is that it could also be ensuring that what I thought might be an impending UTI seems to have cleared. All this just in time for my next round of chemo on Tuesday. To date that has done a capital job of destroying my gut for about ten days. Lots of anxiety about facing that again. Don’t be fooled. The good attitude doesn’t always hold up.

"You don’t have to say everything to say something." ~Beth Moore

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s